New York, 2005

Damaging Wind in New York, August 13, 2005

August 13, 2005 · NWS ALY · 1 event in 1 county or zone

A severe thunderstorm moved across Columbia County late in the afternoon, blowing downseveral large trees in the vicinity of Becket.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On August 13, a cold front sliced into a warm humid air mass over the mid Hudson Valley.A severe thunderstorm moved across Columbia County late in the afternoon, blowing downseveral large trees in the vicinity of Becket.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 13, 2:10 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 13, 2:10 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT SAT AUG 13 2005

PRODUCTS OUT SOON.

.SYNOPSIS...A WEAK COLD FRONT HAS STALLED JUST SOUTH OF ALBANY. THIS
FRONT WILL REMAIN NEAR THIS POSITION FOR ABOUT THE NEXT TWENTY FOUR
HOURS. A WAVE OF LOW PRESSURE...WILL RIDE ALONG THE STALLED OUT
FRONT AND LIKELY BRING NUMEROUS SHOWERS AND THUNDERSTORMS...SOME OF
WHICH COULD PRODUCE TORRENTIAL RAINFALL. AFTER THE WAVE PASSES TO
OUR NORTHEAST...THE FRONT WILL PUSH FURTHER TO SOUTH ALLOWING
SLIGHTLY COOLER AND DRIER AIR TO MOVE DURING MONDAY.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...WILL LEAN MUCH MORE WITH THE
GFS THROUGHOUT.

OUR SOUTHERN ZONES OUR INCLUDED IN THE SEVERE THUNDERSTORM WATCH.
THIS AREA HAS SBCAPES TO 3000 J/KG...PROGGED BY MSAS. EVEN THOUGH
WIND PROFILES ARE SOMEWHAT WEAK...THEY ARE STILL STRONG
ENOUGH...COMBINED WITH THE HIGH CAPES...TO POSSIBLY PRODUCE STRONG
TO LOCALLY SEVERE STORMS THROUGH 02Z SOUTH OF ALBANY. CELLS WITH
DBZ> 60 ARE ALREADY ROAMING ACROSS THE SOUTHERN TIER OF NY.

AFTER 02Z...THE FRONT WILL STILL BE IN PLACE...BUT WITH THE LOSS OF
HEATING...THINGS MIGHT QUIET DOWN AGAIN FOR A BIT. HOWEVER...THE
WAVE OF LOW PRESSURE...FORMING OVER THE OHIO VALLEY...WILL TREK
NORTHEAST AND PROVIDE LARGE SCALE ASCENT OVER THE ENTIRE
REGION...ESPECIALLY NORTH...AS WE HEAD INTO SUNDAY. LIFTING PW
VALUES OVER AROUND 2.00 INCHES...WILL CONTINUE TO MENTION THE CHANCE
OF POSSIBLE WIDESPREAD HEAVY RAIN. WE WILL CONTINUE THE POSSIBILITY
FOR LATER ON SUNDAY FOR EVERYWHERE IN OUR CWA.

WITH THE FRONT FINALLY PUSHING FURTHER SOUTH AND EAST ON
MONDAY...BOTH MODELS INDICATE A SLIGHTLY FASTER DRYING TREND THIS GO
ROUND...SO LOWERED POPS TO SLIGHT/30 ON MONDAY...EXCEPT 40 IN OUR
SERN ZONES.

WENT CLOSE TO MAV NOS THROUGHOUT.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...FINALLY...A NICE
BREAK IN THE ACTION COME TUESDAY WITH SOMEWHAT LOWER HUMIDITY
VALUES AND TEMPERATURES. A DRY DAY. ANOTHER COLD FRONT LOOKS TO
REINFORCE THE DRIER AIR BY LATE WEDNESDAY. THIS FRONT LOOKS DRIER
THAN THIS ONE...BUT STILL WILL INCLUDE A CHANCE OF CONVECTION. YET
ANOTHER COLD FRONT...PERHAPS THE STRONGEST ONE OF ALL ARRIVES WITH
CONVECTION CHANCES ON FRIDAY.

&&

.AVIATION...FRONT LYING ACROSS THE CATSKILLS...MID HUDSON
REGION...AND SOUTHERN BERKSHIRES IS ACTING AS A FOCUS FOR CONVECTION
WHICH WILL CONTINUE WELL INTO THE EVENING HOURS. ASIDE FROM
THAT...VFR SHOULD CONTINUE UNTIL A FEW HOURS PAST MIDNIGHT WHEN FOG
WILL REDUCE VISIBILITY TO MVFR AND IN SOME CASES IFR. THE FOG WILL
BURN OFF AFTER DAYBREAK BUT MVFR CONDITIONS WILL PERSIST IN THE
VALLEYS DUE TO LOW CEILINGS AND RAIN. IFR CEILINGS AND SOME PEAKS
MAY BE OBSCURED OVER THE HIGHER TERRAIN.

&&

.HYDROLOGY.
SHOWERS AND THUNDERSTORMS PRODUCED VARYING AMOUNTS OF RAIN OVER
SOME LIMITED AREAS BUT IN GENERAL CONDITIONS ARE STILL QUITE DRY
ACROSS MOST OF THE REGION. RIVERS REMAIN LOW AND RESERVOIRS ARE
LOW AND CONTINUE TO DECLINE. THE RAIN DID PROVIDE SOME TEMPORARY
RELIEF TO SOME LOCALIZED WATER PROBLEMS THAT WERE MORE RELATED TO
DISTRIBUTION THAN SUPPLY. MORE SHOWERS AND THUNDERSTORMS...
ESPECIALLY JUST SOUTH OF THE MOHAWK VALLEY...WILL RESULT IN
RAINFALL BETWEEN 0.10 AND 1.50 INCH WHICH WILL VARY A GREAT DEAL
OVER SHORT DISTANCES AND IS LIKELY TO BE IN NARROW BANDS. SOME
LOCALIZED FLOODING OF ROADS AND PARKING AREAS MAY OCCUR BUT STREAMS
WILL LIKELY REMAIN WITHIN THEIR BANKS AND ONLY MINOR RISES WILL
OCCUR ON RIVERS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR CTZ001-013.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR MAZ001-025.
SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR NYZ058>061-063>066.
VT...NONE.

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...KILPATRICK
HYDROLOGY...KILPATRICK
Hazardous weather outlook, Aug 13, 2:02 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
302 PM EDT SAT AUG 13 2005

NYZ032-033-038>043-047>054-082>084-VTZ013>015-141055-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY-
NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
302 PM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY...
CAPITAL DISTRICT...SOUTHERN VERMONT...THE SOUTHERN ADIRONDACKS AND
THE LAKE GEORGE SARATOGA REGION...

.DAY ONE...SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY TO FRIDAY...

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AS WELL
AS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-141055-
EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-EASTERN GREENE NY-
EASTERN ULSTER NY-NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN ULSTER NY-
302 PM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BERKSHIRE AND LITCHFIELD
COUNTIES AND FOR THE SOUTHEASTERN CATSKILLS AND THE MID HUDSON
VALLEY...

.DAY ONE...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS THROUGH THIS EVENING MAY PRODUCE A DAMAGING
WIND GUST IN EXCESS OF 58 MPH. LOCALLY HEAVY DOWNPOURS MAY BE
POSSIBLE WITH THUNDERSTORMS...POSSIBLY CAUSING LOCALIZED POOR
DRAINAGE FLOODING IN CITIES AND RAPID RISES ON STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY TO FRIDAY...

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AS WELL
AS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

In the hours before

Special weather statement, Aug 13, 3:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
454 PM EDT SAT AUG 13 2005

NYZ060-061-132130-

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED NEAR
LIVINGSTON...OR ABOUT OVER CATSKILL...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
CLAVERACK BY 500 PM EDT
6 MILES SOUTH OF PHILMONT BY 510 PM EDT
COPAKE BY 520 PM EDT

The radar

The Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 13, 4:15 PM EST
Where
Columbia County, Clermont
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.083, -73.833

Trees and wires blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473583.